Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 58, NWS Phoenix, AZ

September 4, 2017Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 4, 2017, 5:00 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2017, 5:00 PM MST (00:00 UTC)
Expired
Sep 4, 2017, 8:00 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
2937 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

711 
WGUS55 KPSR 050000
FFWPSR
AZC007-050300-
/O.NEW.KPSR.FF.W.0058.170905T0000Z-170905T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
500 PM MST MON SEP 4 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 800 PM MST

* At 459 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area especially along Arizona state 
  highway 88 north of Claypool. Up to two inches of rain have 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Globe, Miami, Central Heights-Midland City, Claypool and
  Inspiration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3358 11075 3337 11074 3336 11094 3355 11096

$$

KW
2 follow-up statements
050 
WGUS75 KPSR 050100
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
600 PM MST MON SEP 4 2017

AZC007-050300-
/O.CON.KPSR.FF.W.0058.000000T0000Z-170905T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
600 PM MST MON SEP 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
GILA COUNTY...

The heaviest rain has ended but some impacts may still be 
experienced along Highway AZ-88.  

At 559 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to two inches of rain have already 
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3358 11075 3337 11074 3336 11094 3355 11096

$$

KW
838 
WGUS75 KPSR 050222
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
722 PM MST MON SEP 4 2017

AZC007-050232-
/O.CAN.KPSR.FF.W.0058.000000T0000Z-170905T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
722 PM MST MON SEP 4 2017

...THE FLASH FLOOD WARNING FOR GILA COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3358 11075 3337 11074 3336 11094 3355 11096

$$

KW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 1:48 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Sep 4, 1:48 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
148 PM MST Mon Sep 4 2017

.SYNOPSIS...
A chance of thunderstorms this evening with the possibility for a
few strong to severe storms. Another chance of thunderstorms
will exist Tuesday evening over the Phoenix area with lowering
chances for the latter part of the week. Temperatures this week
will mostly remain above seasonal normals with the warmest days
likely being Monday and Tuesday.

&&

.DISCUSSION...
Visible satellite trends this afternoon show convection increasing
along the Mogollon Rim into the White Mountains. The air mass
still appears capped over the lower deserts, per the SPC
mesoanalysis page, but further heating should erode most CIN by
late afternoon. Similar to earlier analysis, the environment
remains conditionally favorable for strong multicellular
convection to move off the higher terrain over the lower deserts,
amidst 15-20 kt of easterly midlevel flow. Westerly low-level
winds will enhance convergence along any eastward moving outflow
boundaries as well, which could encourage new convection to
develop. Still some uncertainty about if/how widespread
thunderstorms will be across the lower deserts, with the
relatively higher chances across northern/eastern portions of the
Phoenix area, but strong to marginally severe wind gusts and
blowing dust will be possible with any thunderstorm. May see
isolated thunderstorms continue overnight across southwest Arizona
as well.

Biggest uncertainty into tomorrow will be how worked over, if at
all, the atmosphere is from potential thunderstorms this evening.
However, belt of enhanced easterly midlevel flow will be
maintained into tomorrow and should aid in lapse rate recovery
throughout tomorrow. Some modest low-level drying will also occur,
but the air mass will still be unstable enough for thunderstorms
given the steep lapse rate profile in place. All in all, the
potential exists for thunderstorms again Tuesday night across
south-central Arizona, but uncertainty in the mesoscale evolution
precludes higher confidence.

Relatively less thunderstorm activity is expected Wednesday and
Thursday, with temperatures remaining slightly above normal. By
this weekend, a cutoff low will evolve off the California coast
and will maintain southerly deep- layer flow into the region. Some
increase in moisture will occur Friday and Saturday, and could
see an uptick in precipitation/thunderstorm potential.
Temperatures will also cool down a few degrees closer to seasonal
normals.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Storms are currently forming over the higher terrain of Gila County
and are expected to move south and west towards the terminals this
evening.  It seems likely that at least some isolated shower or
thunderstorm activity will survive into the lower deserts this
evening.  If they do move into the valley, an outflow will accompany
these storms and could possibly move through the terminals anywhere
from 01-05Z. Currently, the wind shift is timed for 03Z but that
will likely need to be changed to earlier or later. Similar
conditions are expected for tomorrow with westerlies in the
afternoon and a chance of thunderstorms with moderately strong
outflows in the evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation concerns for the next 24 hours as winds will remain AOB
10 kts.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
Thursday through Monday...
A gradual cooldown to near seasonal normal temperatures will occur
this weekend as a low pressure area develops off the California
coast, importing more moisture into our region. As a result
slightly higher daytime humidities can be expected, along with an
increase in rain and thunderstorm chances, especially Friday and
Saturday. How widespread and heavy any rainfall will be is still
uncertain. Drier air will move across the region early next week,
with richer moisture being shifted eastward towards New Mexico.
Winds will generally follow diurnal patterns, with exception to
gusty winds associated with any thunderstorm outflows. Occasional
diurnal afternoon gusts are also possible.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Rogers
AVIATION...Wilson
FIRE WEATHER...Rogers

In the hours before

Special weather statement, Sep 4, 4:12 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
412 PM MST MON SEP 4 2017

AZZ552-558-561>563-050000-
Southeast Gila County AZ-Dripping Springs AZ-Globe/Miami AZ-
Superior AZ-Pinal/Superstition Mountains AZ-
412 PM MST MON SEP 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 500
PM MST...

At 411 PM MST, Doppler radar was tracking a strong thunderstorm over
Claypool, or near Globe, moving south at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Globe, Miami, Top Of The World, Central Heights-Midland City,
Top-Of-The-World, Claypool and Inspiration.

LAT...LON 3314 11081 3317 11091 3324 11094 3321 11101
      3324 11111 3354 11091 3347 11071
TIME...MOT...LOC 2311Z 021DEG 13KT 3344 11085

KW
Local storm report, Sep 4, 4:48 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
448 PM MST MON SEP 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             GLOBE                   33.40N 110.79W
09/04/2017  E0.75 INCH       GILA               AZ   TRAINED SPOTTER

            AND HEAVY DOWNPOURS WITH CURB-TOP WATER ON
            EAST SIDE OF GLOBE.

&&

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:43 PM MSTSpecial Weather StatementPSR47 min
Sep 4, 7:13 PM MSTSpecial Weather StatementPSR47 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.